I was diagnosed with inattentive type attention deficit hyperactivity disorder when I was 11 years old in South Carolina by a local psychologist. My parents were desperate for answers of why their daughter, who was an average student with good grades, was failing the seventh grade and facing summer school if things remained unchanged. Once the diagnosis came the meds came soon after.
I was first given a prescription for Concerta and took it the very next morning before heading off to school, and I was the happiest person in the world that day. I was able to think, I wasn't easily distracted by little things like hearing a pencil being tapped on a desk in the back of the room when I sat up front to listen to my teacher and do my classwork. I know for a fact that my teachers saw a different student that day and my friends noticed when I sat at lunch doing my homework, I was given the day before, to turn in next period. I was free, no longer held by the chains of a widely known condition in America.
After being on Concerta for a few months my doctor decided to ramp up my medications so they would last longer and be more effective. I was given a prescription for Vyvanse, a stronger type of amphetamine for more severe ADHD. My symptoms had improved, so I didn't understand why I needed a more hardcore medication. But I went along with it because I was so desperate to feel better. I was desperate to feel normal and in control of myself, I didn't realize that this way of thinking would have a severe impact on me and my mind and body.
When I first took Vyvanse, I didn't really notice the difference in this medication until lunch time came and I didn't eat the lunch my mom packed for me. At first, I thought that this was just a mild side effect from my body adjusting to the medication change. I was wrong. My weight was dropping rapidly and my health slowly started to deteriorate. I was iron deficient, hypoglycemic, and I was suffering from sleep deprivation because even when the drug was eliminated from my body it was still working through my bloodstream due to the high dosage and caused drug-induced insomnia. My doctors were worried that if I did not regain my sleep that I would go into psychosis. Thankfully after being told this, my parents took action and had me taken off of Vyvanse. It was over.
I was wrong again. I'm 21 now and I'm now taking Adderall extended-release capsules, but things are now much better than in the past. I monitor my blood sugar, I take a multi-vitamin every morning with a healthy breakfast and now sleep better thanks to the low dosage given by my doctor. I started taking this drug in my early teen years and I do believe that if my parents were more aware of the side effects that they would have been better prepared to help me manage them.
ADHD medications are not to be taken lightly, especially when being given to a child. I think parents and doctors need to be made aware of the potential consequences of giving drugs like this to a child that is so young and is unable to understand what these drugs do to them. It's up to their parents and the doctors they trust to know what is best because children who are very young and suffering from this condition are unable to decide and determine what they need to alleviate these symptoms.